A sinus headache is a headache that occurs because your sinuses are swollen closed, congested with mucus, or infected. The sinuses are hollow spaces in the bones of your face. They connect with the nose through small openings. Like the nose, they are lined with membranes that make mucus. Mucus drains through the small openings to the nose.
If you have a cold or allergies, the openings of your sinuses may be blocked by excess mucus or a swelling of the tissue that lines the sinuses. When drainage of mucus from the sinuses is blocked, the sinuses become congested. They may also become infected with bacteria, a virus, or even fungus. The infection can make the sinuses even more clogged. The pressure caused by swelling and congestion or infection causes sinus headaches.
Most sinus problems happen when you have had a cold. Often hay fever or irritation from dust or smoke causes swelling of the sinuses. Sometimes a tooth infection spreads to the sinuses.
If you have injured the bones in your nose or have a deformity of the nose that causes the sinuses not to drain properly, you may be more likely to get sinus congestion and infection.
Some symptoms of a sinus headache are:
Blowing your nose, stooping down, or jarring your head (as might happen when you jog or do aerobics) may make your headache feel worse.
Your healthcare provider will ask about your symptoms and examine you. You may have an X-ray and possibly a CT scan to look for swelling, fluid, or small benign growths (polyps) in the sinuses.
Acetaminophen, aspirin, or ibuprofen can help relieve pain. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome. Ibuprofen is an NSAID. Nonsteroidal anti-inflammatory medicines (NSAIDs) may cause stomach bleeding and other problems. These risks increase with age. Read the label and take as directed. Unless recommended by your healthcare provider, do not take NSAIDs for more than 10 days for any reason.
Your healthcare provider may prescribe a decongestant. If your provider thinks you might have a sinus infection, he or she may also prescribe an antibiotic. Antihistamines may help if allergies are a cause.
Your head should stop hurting when the sinuses become less congested. This usually takes about 1 to 3 days after you start treatment.